Alert archive / Iowa / Special Weather Statements in 2012

Special Weather Statement, NWS Quad Cities, IA

March 29, 20125 counties in Iowa

NWS Quad Cities, IA issued this special weather statement at Mar 29, 2012, 7:02 PM CDT for 5 counties in Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2012, 7:02 PM CDT (00:02 UTC)
Expired
Mar 29, 2012, 8:00 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WWUS83 KDVN 300002
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU MAR 29 2012

IAZ040-041-051>053-063>068-300100-
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-IOWA-JOHNSON-JONES-LINN-
MUSCATINE-SCOTT-
702 PM CDT THU MAR 29 2012

...THUNDERSTORMS PRODUCING SMALL HAIL AND LIGHTNING...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF MOUNT 
AUBURN TO FAIRFAX TO HILLS...MOVING NORTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SHUEYVILLE AROUND 705 PM CDT...
  LAKE MACBRIDE STATE PARK AND VINTON AROUND 710 PM CDT...
  ELY...CEDAR RAPIDS AND SHELLSBURG AROUND 715 PM CDT...
  WEST LIBERTY...SOLON...WEST BRANCH AND PALO AROUND 720 PM CDT...

PEA SIZE HAIL...WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND 
LIGHTNING...AND A BRIEF HEAVY DOWNPOUR ARE EXPECTED WITH THESE 
STORMS.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4230 9231 4230 9208 4246 9207 4247 9208
      4255 9185 4214 9122 4172 9080 4148 9150
      4151 9153 4151 9158 4153 9163 4185 9196
      4202 9231
TIME...MOT...LOC 2359Z 245DEG 21KT 4229 9235 4194 9180
          4159 9146

$$

LE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Mar 29, 3:15 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 29, 3:15 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT THU MAR 29 2012

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING 1004 MB SFC LOW OVER NORTH CENTRAL
KS WITH BULGING WARM FRONT OVER EXTREME SOUTHEAST NEB THEN SAGGING
DOWN ACRS THE MO BOOTHEEL. LOW TO MID 60 SFC DPT POOL TO THE LEE OF
THIS LOW OVER EASTERN KS AND OK. INVERTED TROF EXTENDING NORTH OF
THIS COMPLEX ALL THE WAY INTO SOUTHERN CANADA. THE MOST ROBUST SFC
PRESSURE FALLS WHERE OCCURRING ACRS NORTHWESTERN MN ATTM...BUT
SECONDARY PODS OF FALLS WERE TAKING PLACE OVER THE NE/KS/MO TRI-STATE
REGION AND ANOTHER ACRS SOUTH CENTRAL IA. BESIDES MCV ROLLING OUT OF
NORTHEASTERN MO AND INTO WEST CENTRAL IL...MAIN UPSTREAM WAVE TO
FOCUS ON WAS SEEN ON CURRENT WATER LOOP EMBEDDED IN WEST-
SOUTHWESTERLIES ACRS THE WEST CENTRAL PLAINS.

&&

.SHORT TERM...TONIGHT AND FRIDAY...
TONIGHT...LOOKING AT CURRENT TRENDS OF DEVELOPMENT AND EXTRAPOLATING
THE DEVELOPING LOW PRESSURE ALONG PRESSURE FALL PATHS...PREFER A
BLEND OF THE NAM AND NEW 12Z RUN ECMWF IN SFC LOW PROGRESSION
TONIGHT. THIS THINKING TAKES THE WAVE TOWARD SOUTH CENTRAL IA BY
06Z...AND POSSIBLY OVER OR JUST WEST OF THE QUAD CITIES BY 12Z FRI.
DEVELOPING 40-50 KT SOUTHWESTERLIES LLJ FULL OF RICH THTA-E AND
AIRMASS OF PW/S OF 1 TO 1.2 INCHES TO FEED UP AND ACRS THE DVN CWA
AHEAD OF THE INCOMING LOW TO MID LEVEL LOW PRESSURES OVERNIGHT TO
LIKELY FUEL A NOCTURNAL ELEVATED MCS WITH BULK OF THE MASS MOVING
NORTH OF A FAIRFIELD IA...TO PRINCETON IL LINE. THIS IN AREA OF SOME
CONVERGENT LLJ AXIS AS WELL AS MAX LIFT OFF INCOMING WAVE COMPLEX.
SOME DIVERGENT UPPER JET SUPPORT AS WELL BUT NOTHING TOO EXTREME IN
THAT DEPARTMENT TO AID DEEP ROBUST LIFT. STILL WITH THE WITH
THERMODYNAMIC PROFILES AND WARM MOIST CONVEYOR TAKEN INTO ACCOUNT...
THESE AREAS IN LINE FOR WIDESPREAD HALF INCH RAINFALL AMOUNTS BY FRI
MORNING...WITH LOCALIZED SWATHS OF 0.75 UP TO AN INCH POSSIBLE. WITH
CAP/CIN HOLDING DOWN HIGH CAPE AIRMASS OF 2000-3500 J/KG OVER KS AND
OK ATTM...NORTHERN FRINGE OF THIS INSTABILITY GRADIENT FROM NEAR
OMA...TO WEST OF KIRKSVILLE MO SHOULD BE AN AREA TO WATCH FOR NEW
DEVELOPMENT LATE THIS AFTERNOON/EARLY EVENING. LEAD ELEVATED WAA
WINGS OF SHOWERS/STORMS MAY DEVELOP FURTHER NORTH INCLUDING THE DVN/S
WESTERN CWA THIS EVENING AND CONNECT WITH EXPECTED DEVELOPING MCS
OVER SOUTHWESTERN IA. AGAIN THEN THE MAJORITY OF THE MASS THEN
EXPECTED TO MOVE ACRS THE NORTHERN HALF TO TWO THIRDS OF THE DVN CWA
OVERNIGHT AND INTO EARLY FRI MORNING BEFORE MOVING OFF TO THE EAST
AND LLVL IN-FLOW/SUPPORT VEERS TO THE NORTHWEST AFTER PASSAGE OF THE
MAIN LOW. FEEL THAT SVR THREAT IN OUR SOUTHWEST IS LOW BUT SUPPOSE A
CHANCE FOR AN ELEVATED HAILER STILL THERE WITH ANY INITIAL MORE SCTRD
WAA ACTIVITY BEFORE DEEPER SATURATED PROFILES ARRIVE. THEN AN OUTSIDE
CHANCE OF A MARGINALLY SVR WIND GUST OF 50-58 MPH LATE TONIGHT FROM
A SFC ROOTED STORM SOUTH OF RETREATING WARM FRONT IN THE SOUTHERN
CWA. LOW TEMPS TO OCCUR AFTER SUNSET THROUGH MIDNIGHT BEFORE TEMPS
STEADY OR SLOW RISE AGAIN AS THE WARM FRONT TO THE SOUTH GETS EDGY
AND WANTS TO RETREAT NORTHWARD WITH PULL OF ADVANCING LOW PRESSURE
SYSTEM. FRONT WILL HAVE TO BATTLE ELEVATED MCS PROCESSES THOUGH WHICH
MAY RETARD SPEED OF ADVANCE SOME.

FRIDAY...WITH PROGRESSIVE LOOKING WAVE...WILL WALK OUT LINGERING MCS
AND CONVECTION TO THE EAST OR DIURNALLY ERODE PARCELS IN PLACE.
SOME POST SYSTEM PARTIAL CLEAR OUT AND MIXING NORTHWEST BREEZE WILL
SUPPORT HIGHS IN THE MID 60S TO LOWER 70S IN MUCH OF THE CWA...
EXCEPT THE FAR NORTHEAST WHICH MAY BE HELD IN THE UPPER 50S TO LOWER
60S. IF CONVECTIVE DEBRIS OR COOL POOLS LINGER LONGER THAN EXPECTED
ON FRI...THESE ADVERTISED HIGHS WILL BE TOO MILD IN SOME LOCATIONS.
LOBE OF SFC RIDGING TO FOLLOW IN THE EXITING LOW/S WAKE LATE FRI
AFTERNOON FOR A WIND SWITCH TO THE NORTH/NORTHEAST BUT DECREASE IN
SPEED.      ..12..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
THE EXTENDED FORECAST REMAINS VERY ACTIVE WITH NUMEROUS CHANCES FOR
SHOWERS AND THUNDERSTORMS...NOW WITH A GROWING THREAT FOR ELEVATED
STORMS OVER THE WEEKEND. WHAT IS NOT THERE...IS ANY COLD WEATHER.
MODELS HAVE DIVERGED AWAY FROM THAT STRONGLY AS COLD AIR IS NOW
FORECAST TO REMAIN OVER EASTERN CANADA...RIGHT WHERE ITS BEEN FOR A
LONG TIME.

WHILE FORCING FROM SHORT WAVES IS MORE OR LESS LACKING...MODELS SHOW
A VERY TIGHT BAROCLINIC ZONE ALOFT FRIDAY NIGHT...AS CONVERGENCE
AROUND 800MB...WITH MOISTURE. THUS WILL AGREE MODESTLY WITH HPC
GUIDANCE AND GEM/ECMWF AND GO WITH A LOW CHANCE FOR ELEVATED STORMS
FRIDAY NIGHT AFTER MIDNIGHT. SATURDAY SHOULD BE VERY MILD DAY...BUT
SATURDAY NIGHT...MODELS DROP A BACK DOOR FRONT DOWN OVER THE GREAT
LAKES...WHILE HAVING A SHORT WAVE OVER TOP THE MIDWESTERN UPPER
RIDGE. THIS SETS UP A FAVORABLE BACKBUILDING MCS ENVIRONMENT OVER
THE CWA...AND WILL UP POPS TO SOLID CHANCE...LINGERING TO EARLY
SUNDAY. SUNDAY WILL BE WARM...ONCE CONVECTION GETS CAPPED OFF. THE
STORM TYPE FRIDAY NIGHT AND SATURDAY NIGHT DOES FAVOR ELEVATED HAIL
PRODUCTION...AND THAT THREAT WILL NEED TO BE WATCHED.

ASSUMING THIS OCCURS BY 9 AM...WE SHOULD HIT LOWER TO MID 80S...BUT
GIVEN A SMALL CHANCE OF CLOUDS LINGERING INTO MID DAY...I WILL HOLD
THE NORTH TO THE UPPER 70S FOR NOW.

MONDAY THROUGH TUESDAY CONTINUE TO LOOK MILD AND POTENTIALLY
STORMY...WITH A DEEP TROF EITHER CROSSING THE MIDWEST OR CUTTING OFF
JUST TO THE SOUTHWEST. THUNDERSTORM POTENTIAL MONDAY SHOULD GIVE WAY
TO MORE SHOWER OR STRATIFORM RAINFALL BY MONDAY NIGHT AND TUESDAY.

BEHIND THIS SYSTEM...ZONAL FLOW ALOFT IS MORE OR LESS FORECAST...
WITH A RETURN TO WELL ABOVE NORMAL TEMPERATURES FOR WEDNESDAY AND
THURSDAY.     ..ERVIN..

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE AT ALL TERMINALS THROUGH THIS EVENING...
ALTHOUGH SHOWERS AND POSSIBLY A THUNDERSTORM MAY GET INTO THE VCNTY
OF BRL THROUGH 6 PM CDT. THEN TONIGHT AS AN UPSTREAM SHOWER/
THUNDERSTORMS COMPLEX DEVELOPS ACRS SW/WESTERN IA AND FEEDS ACRS THE
LOCAL AREA...CONDITIONS WILL DETERIORATE TO LOWER MVFR AND POCKETS OF
IFR ESPECIALLY FROM 03Z/10 PM CDT THIS EVENING THROUGH 08Z/3 AM CDT
FRI MORNING. AT LEAST MODERATE RAIN WITH EMBEDDED THUNDERSTORMS AT
THE CID/DBQ/MLI TERMINALS DURING THIS WINDOW AND POSSIBLY LINGERING
LONGER AT MLI AND DBQ THROUGH 12Z FRI. SHOWERS/ STORMS MAY BE MORE
SCTRD IN NATURE AROUND BRL ESPECIALLY AFTER MIDNIGHT BUT STILL AN
IMPACT. TURBULENT/CHOP UP THROUGH 10K FT AGL TONIGHT AFTER 03Z. AT
THE SFC...BRISK SOUTHEAST WINDS OF 10-17 KTS SWINGING TO THE
SOUTHWEST AT BRL AND MLI BY 09Z FRI. THE RAIN ENDS AROUND DAYBREAK
WITH IMPROVING CONDITIONS BY 16Z. A CHANCE OF LOW IFR LEVEL CLOUDS/
STRATUS TEMPORARILY BEHIND THE EXITING RAIN THROUGH 15Z...THEN
INCREASING NORTHWEST WINDS OF 10-20 KTS WILL SCOOP UP CIGS BY LATE
MORNING.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/ERVIN
Hazardous weather outlook, Mar 29, 3:55 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU MAR 29 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
355 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM IN THE CENTRAL PLAINS WILL MOVE EAST PRODUCING SHOWERS
AND THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND ESPECIALLY
TONIGHT. CURRENT INDICATIONS SUGGEST A LOW CHANCE FOR SEVERE STORMS
THIS EVENING AND INTO THE OVERNIGHT SOUTH OF A LINE FROM SIGOURNEY
IOWA...TO WEST OF MACOMB ILLINOIS. THE PRIMARY THREAT WOULD BE FROM
LARGE HAIL THIS EVENING...AND A SECONDARY THREAT OF GUSTY WINDS LATER
TONIGHT IN SOUTHEASTERN IOWA...NORTHEASTERN MISSOURI...AND FAR
NORTHWESTERN ILLINOIS.

THE STORM PREDICTION CENTER HAS AREAS ALONG AND SOUTH OF A LINE FROM
SIGOURNEY IOWA...TO BURLINGTON...AND TO CARTHAGE ILLINOIS IN A
SLIGHT RISK FOR SEVERE WEATHER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY
MORNING. AT THIS TIME NO SEVERE STORMS ARE EXPECTED.

THERE IS A CHANCE FRO MORE THUNDERSTORMS FRIDAY NIGHT...SATURDAY
NIGHT AND AGAIN ON MONDAY. IT IS TOO EARLY TO DETERMINE ANY RISK OF
SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE FOR SPOTTER ACTIVATION LATE THIS AFTERNOON AND
TONIGHT IN SOUTHEASTERN IOWA...NORTHEASTERN MISSOURI AND WEST CENTRAL
ILLINOIS.

12

In the hours before

Local storm report, Mar 29, 6:07 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 W WASHINGTON          41.28N 91.69W
03/29/2012  M0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

LE
Special weather statement, Mar 29, 7:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU MAR 29 2012

IAZ040-041-051>053-063>068-300100-
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-IOWA-JOHNSON-JONES-LINN-
MUSCATINE-SCOTT-
702 PM CDT THU MAR 29 2012

...THUNDERSTORMS PRODUCING SMALL HAIL AND LIGHTNING...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF MOUNT
AUBURN TO FAIRFAX TO HILLS...MOVING NORTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SHUEYVILLE AROUND 705 PM CDT...
  LAKE MACBRIDE STATE PARK AND VINTON AROUND 710 PM CDT...
  ELY...CEDAR RAPIDS AND SHELLSBURG AROUND 715 PM CDT...
  WEST LIBERTY...SOLON...WEST BRANCH AND PALO AROUND 720 PM CDT...

PEA SIZE HAIL...WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND A BRIEF HEAVY DOWNPOUR ARE EXPECTED WITH THESE
STORMS.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4230 9231 4230 9208 4246 9207 4247 9208
      4255 9185 4214 9122 4172 9080 4148 9150
      4151 9153 4151 9158 4153 9163 4185 9196
      4202 9231
TIME...MOT...LOC 2359Z 245DEG 21KT 4229 9235 4194 9180
          4159 9146

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:09 PM CDTSpecial Weather StatementDVNBuchanan, Delaware66 min
Mar 29, 11:53 PM CDTSpecial Weather StatementDVNBuchanan52 min
Mar 30, 12:01 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware29 min
Mar 30, 4:44 AM CDTSpecial Weather StatementDVNMuscatine, Scott61 min

Nearby

Special Weather Statements in Iowa, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.